Jun 25, 2003
I may be switching to sustiva soon. I have read about possible mental health problems with it. I have had depression before. I'm not on any medications for depression right now.
Do you see this as a problem?
Response from Dr. Horwath
In one study, about 50% of people who took Sustiva suffered some psychiatric side effects. Most of these were mild and transient, and occurred early on in the treatment with Sustiva. Some patients on Sustiva have experienced more severe problems (depression, mood swings), and in some patients these side effects have been more persistent. There is at least one study that suggests the risk of psychiatric side effects is higher in those with a prior psychiatric history (e.g. depression).
If your medical/AIDS doctor believes that Sustiva is indicated for you, then you should discuss your concerns about the psychiatric side effects with him. If there is a reasonable alternative, you might choose that option. For example, the recent 2NN study suggested that efavirenz (Sustiva) and nevirapine (Viramune) were similar in effectiveness. Nevirapine may have advantages in those with a history of or higher risk for psychiatric problems.
If you decide to go with efavirenz, you should at least be monitored for the development of depression and other side effects.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Should I Get Tested
- White Bumps After French Kissing Worried I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- How Long Does It Take To Show Signs Of Std?
- Is Vaginal Thrush Contagious?
- Bruise And Cut On Testicles And Hiv Transmission
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.